Meth and PCP
I'm curious about drugs — in particular what happens when you chemically combine methamphetamine and PCP and how it might affect the body. Some places online say they're the same thing, but I'm not so sure.
While there are some similarities between methamphetamine and phencyclidine (PCP), they aren’t the same substance. Methamphetamine, commonly known as meth, speed, tweak, or ice falls into the drug classification: amphetamine. Amphetamines—also known as stimulants or “uppers”—can cause feelings of alertness and activity, and often increase heart rate, breathing, and blood pressure. On the other hand, PCP, more commonly known as angel dust, rocket fuel, wack, or super grass, is a hallucinogenic drug. Hallucinogens can induce feelings of joy and clarity, or suspicion and distrust. PCP can also cause a person to see, hear, or feel intense hallucinations and often interacts with the brain in such a way that it mimics symptoms of schizophrenia. Both substances are typically seen in a crystal-like white powder, and can be snorted, smoked, swallowed, or injected into a vein. Because the exact result of mixing methamphetamine and PCP are unknown and often unpredictable, it’s recommended that people avoid polysubstance use (using multiple drugs within a short period of time). While some polysubstance use can be intentional, unintentional polysubstance use may also occur if the drugs someone is consuming have unknowingly been laced with other substances. This could lead to an increased risk of overdose and death.
Intentionally combining different substances for an enhanced high is a rising trend. Unfortunately, polydrug use is the leading cause of fatal drug overdoses. In fact, nearly 50 percent of overdose-related deaths in 2019 were the result of combining drugs. Combining drugs, especially those that are unregulated and taken without the supervision of a doctor, has the potential of raising a person’s risk of death exponentially. Consider the analogy between the central nervous system (the network of nerves and impulses that keep the human body functioning) and driving a car. If too much pressure is applied to the gas pedal, the car could lose control and crash. In the same way, if too many uppers are consumed, it could cause the heart rate and breathing to speed up so much that it could lead to cardiac arrest.
If a person chooses to mix drugs, it may be less risky to do so slowly and in small amounts to reduce the risk of overdose (though it won't eliminate the risk entirely). It may also be a good idea to have a friend around that's not using drugs to help if anything appears to be going wrong. Taking these types of substances without a sober buddy can be life-threatening, especially if an overdose occurs. Symptoms of an overdose can be varied, so knowing what to look for can be helpful in determining when to seek help. If you’re having a bad trip or see someone that you believe may be experiencing an overdose, it’s crucial to tell someone. If it’s you that’s experiencing these signs and symptoms, telling the first person you see what you’re feeling and what you’ve taken can be the best way to help them help you. Many states have Good Samaritan Laws that will protect a person who’s overdosing as well as the person who calls for emergency services from certain legal trouble. If you notice that someone appears to be experiencing an overdose, the following steps can provide help:
- Call 911.
- Administer naloxone if it’s available. This drug helps counter some of the life-threatening symptoms of an opioid overdose, especially decreased breathing.
- Try to keep the person awake and breathing.
- Lay the person on their side. This position will help to prevent choking if they vomit.
- Stay with the person until help arrives. That way you can monitor their condition and ensure that they are safe until emergency services can take over.
List adapted from the Centers for Disease Control and Prevention
Though some may like to go for a joy ride, the central nervous system is a sensitive vehicle that can't always offer protection from serious adverse effects.
Originally published May 06, 2011
Submit a new comment
Can’t find information on the site about your health concern or issue?